

Flash Drought Virtual Workshop – Agenda



December 1-3, 2020

Workshop Objectives

- Strive for agreement on the basic set of characteristics to which definitions of flash drought should adhere; explore "most useful" flash drought definitions by sector, region, and application.
- Discuss, understand, and document how existing tools and research can be shaped to meet user needs both in the near-term and in the future.
- Develop a list of outstanding research needs in monitoring, prediction, and planning/response to improve early warning.
- Agree upon next steps for this emerging domain and how NIDIS and other partners can support research and coordination.

How to Join Virtually

All Plenary Sessions / Discussion:

Use this link to join the meeting from your computer, tablet or smartphone. https://www.gotomeet.me/NIDIS/flash-drought-workshop

You can also dial in using your phone if within the United States: +1 (872) 240-3212

Access Code: 343-410-213

New to GoToMeeting? Get the app now and be ready when your first meeting starts: https://global.gotomeeting.com/install/343410213

Breakout Sessions:

Session links are provided in the agenda; breakout assignments are listed after the agenda.

Tuesday, December 1, 2020

Block 1: Scene Setting — Going Beyond Research		
Time (ET)	What	Who
10:30 AM	Sign-in and Orientation Period	Moderator: Marina Skumanich, NIDIS
11:00 AM	Workshop Welcome and Purpose	Moderator: Marina Skumanich, NIDIS Welcome: Veva Deheza, NIDIS
11:10 AM	Setting the Context: Flash Drought Stories and Experiences	Presenters: Mark Svoboda, National Drought Mitigation Center (NDMC)/Univ. of Nebraska-Lincoln Pam Knox, University of Georgia Pat Guinan, University of Missouri Michael Downey, Montana Department of Natural Resources and Conservation





12:00 PM	5-Minute Break	
12:05 PM	How is Flash Drought Defined in Practice? Report on End-User Survey Results	Tonya Haigh, NDMC
12:20 PM	Q & A / Discussion	Facilitator: Marina Skumanich, NIDIS
12:30 PM	Lunch Break (45 minutes)	

Block 2: Exploring Flash Drought Characteristics		
Time (ET)	What	Who
1:15 PM	Flash Drought Literature Review Recap	Joel Lisonbee, NIDIS
1:30 PM	Breakout B1 Discussions: • What are the effects of flash drought? How is it distinct from "normal" drought? • What are key characteristics of flash drought? • What indicators are most important?	 "B1" Breakout Groups Group 1: https://meet.google.com/bkh-bwqc-ntf Group 2: https://meet.google.com/gky-xabh-pgv Group 3: https://meet.google.com/ioz-mmms-hjz Group 4: https://meet.google.com/yye-juws-agk Group 5: https://meet.google.com/xpa-rwzk-yhf Group 6: https://meet.google.com/ceb-tmjb-xye Group 7: https://meet.google.com/aci-rizn-mbo Group 8: https://meet.google.com/jkj-awda-ofh
2:15 PM	15-Minute Break	
2:30 PM	Breakout B1 Report-Out and Group Discussion	Moderator: Marina Skumanich, NIDIS
3:30 PM	Adjourn Day 1	

(continued next page)





Wednesday, December 2, 2020

Block 3: Shaping Tools/Research to Meet User Needs		
Time (ET)	What	Who
11:00 AM	Introduction to Day 2: Shaping Tools/Research to Meet User Needs	Joel Lisonbee, NIDIS
11:10 AM	Breakout B2 Discussions • What are user needs related to flash drought? • How can existing tools and research be shaped to meet those needs?	 "B2" Breakout Groups (by sector): 1-Energy/industry: https://meet.google.com/wux-ouqn-ykw 2-Water resources: https://meet.google.com/yep-aqsv-ney 3-Forestry/ecosystem: https://meet.google.com/gzo-imrq-pfn 4-Fire management: https://meet.google.com/ywb-wzhx-oez 5-Response/relief: https://meet.google.com/zrc-neoq-knn 6-Recreation/tourism: https://meet.google.com/jpg-zvex-jpc 7-Ag-Livestock: https://meet.google.com/qib-ecmx-ogz 8-Ag-Plants: https://meet.google.com/cjh-hpws-uvi
11:55 AM	15-Minute Break	
12:10 PM	Breakout B2 Report-Out and Group Discussion	Moderator: Joel Lisonbee, NIDIS
1:15 PM	Adjourn Day 2	

Thursday, December 3, 2020

Block 4: Identify Research Needs in Monitoring, Prediction, and Planning/Response		
Time (ET)	What	Who
11:00 AM	Introduction to Challenges, Opportunities, Gaps and Needs Session	Molly Woloszyn, NIDIS
11:05 AM	Flash Drought Monitoring – Challenges, Opportunities, Gaps and Needs	Presenters: • Jason Otkin, University of Wisconsin • Mark Svoboda, NDMC
11:20 AM	Flash Drought Prediction – Challenges, Opportunities, Gaps and Needs	Presenters:





11:35 AM	Flash Drought Planning and Response – Challenges, Opportunities, Gaps and Needs	Presenter: Tim Hall, Iowa Department of Natural Resources
11:55 PM	5-Minute Break	
12:00 PM	Breakout B3 Discussions: Challenges, Opportunities, Gaps and Needs	 "B3" Breakout Groups Monitoring A: https://meet.google.com/iyk-zodv-wgi Monitoring B: https://meet.google.com/tgr-gdsk-brv Monitoring C: https://meet.google.com/gdh-hoto-awd Prediction A: https://meet.google.com/dpv-vppw-rqf Prediction B: https://meet.google.com/cej-zcwt-ero Prediction C: https://meet.google.com/zjp-ybsn-sax Planning A: https://meet.google.com/nam-sxbt-kfz Planning B: https://meet.google.com/uud-woma-rdk
12:45 PM	Lunch Break (45 minutes)	

Block 5: The Path Forward		
Time (ET)	What	Who
1:30 PM	Breakout B3 Report-Out and Group Discussion	Moderator: Molly Woloszyn, NIDIS
2:25 PM	10-Minute Break	
2:35 PM	Group Discussion: Revisit Flash Drought Characteristics from Day 1	Facilitator: Joel Lisonbee, NIDIS
3:05 PM	Introduction to Next Steps: A clear path forward for this emerging domain, and how NIDIS and other partners can support the research and coordination	Veva Deheza, NIDIS
3:10 PM	 Group Discussion: Prioritization Which actions/activities are the highest priority? Which are "low hanging fruit"? 	Facilitator: Molly Woloszyn, NIDIS
3:40 PM	Workshop Wrap-Up	Veva Deheza, NIDIS
3:45 PM	Adjourn Workshop	